Natalizumab (Tysabri) is used in the treatment of multiple sclerosis and Crohn's disease. It is co-marketed by Biogen Idec and Élan as Tysabri, may have caused the death of a Swedish woman due to reaction.
Just after seven months of starting the drug the woman was dead according to researchers.
According to the clinical notes the woman who was 32 years old was diagnosed with multiple sclerosis (MS) in 2001. At first she was treated with interferon-beta-1a drug used to treat MS and has been shown to reduce the rate of MS relapses by 18% to 38%. An MRI scan taken in 2007, had noted a significant growth of brain lesions without contrast enhancement. Her physicians made the determination that the blood brain barrier remained intact. The blood brain barrier protects the neural tissue from variations in blood composition and toxins.
In 2007, she started natalizumab immunotherapy (300mg every fourth week), which is the standard dose by infusion. At the fourth treatment she had a fever and chills and become more severe with ensuing treatments. . After the sixth, she developed progressive gait abnormalities, ataxia (a lack of muscle coordination which may affect speech, eye movements, the ability to swallow, walking, picking up objects and other voluntary movements ) and significant mental deterioration such as memory and concentration.
An MRI scan had revealed hyperintense T2 lesions as well as multiple areas of contrast enhancement. Molecular tests of the patient's cerebrospinal fluid for the JC virus were negative, arguing against PML, which is caused by reactivation of latent JC virus infection.
She was then transferred to a regional hospital. Her disability level progressed to 9 on the EDSS scale, compared with a level of 3 when she started on natalizumab. The EDSS test is a method of quantifying disability in multiple sclerosis. The EDSS quantifies disability in eight Functional Systems (FS) and allows neurologists to assign a Functional System Score (FSS) in several areas including sensory, visual and cerebral. A level nine means she is unable to get out of bed and did not communicate.
Anti-natalizumab antibodies were found at a level of 335 mg/L, "among the highest recorded among anti-drug antibody positive patients identified in Sweden” as indicated by the research team. The antibodies were predominantly of the IgG3 complement-fixing class.
The woman underwent plasmapheresis, a process where the whole blood is drawn from the person, the plasma is then removed from the blood and replaced, the blood with all the red and white blood cells are put back into the person by transfusion. Her doctors wanted to perform an autologous stem cell transplant, a medical procedure in which stem cells are removed, stored and later given back to the patient. Her condition was too poor to have the procedure and she later died in June 2008.
The autopsy had revealed no evidence of infectious pathogens in the central nervous system The conclusion of findings was that acute MS inflammation was the cause of her symptoms and eventual death.
However, Dr. Anders Svenningsson, MD, PhD, Department of Clinical Neuroscience and senior physician at Umeå University and colleagues concluded that her death resulted from "rebound neuroinflammation as a result of the development of natalizumab anti-drug antibodies." The research team had suggested that the patient had displayed unusual reactions starting with the fourth infusion that included fevers and chills.
The researchers write "We recommend that repeated moderate to severe infusion reactions in the beginning of natalizumab treatment should prompt the cessation of treatment and assessment for the development of natalizumab anti-drug antibodies.”
Other clinicians have reported cases in which patients worsened while on natalizumab or who showed severe relapses after stopping the drug.
This case appears in the journal Neurology®
The Multiple Sclerosis Centre of Veneto Region of Italy, Department of Neuroscience, University Hospital of Padova, Italy, suggested that natalizumab, when administered during active disease phases, may worsen disease evolution possibly by modifying the regulatory network in the brain. We suggest that relapsing-remitting MS patients having had a recent relapse should be treated with natalizumab only after achieving complete clinical and radiological remission. (October 15, 2009, Multiple Sclerosis Journal).
The drug carries a boxed warning. “Only prescribers registered in the MS TOUCH® Prescribing Program may prescribe TYSABRI for multiple sclerosis.” The drug “increases the risk of progressive multifocal leukoencephalopathy (PML), an opportunistic viral infection of the brain that usually leads to death or severe disability”.
The effectiveness of the drug is not known past two years.
The box warning can be read at tysabri.com.